Oklahoma, 2011

Wildfire in Oklahoma, March 11, 2011

March 11, 2011 · NWS TSA · 9 events in 9 counties and zones

Southerly winds of 20 to 30 mph, relative humidities below 20 percent, temperatures in the lower to middle 70s, and dormant vegetation promoted the spread of wildfire on the 11th. More than 40 wildfires were reported this day across eastern Oklahoma, burning around 8600 acres.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Southerly winds of 20 to 30 mph, relative humidities below 20 percent, temperatures in the lower to middle 70s, and dormant vegetation promoted the spread of wildfire on the 11th. More than 40 wildfires were reported this day across eastern Oklahoma, burning around 8600 acres. Some of the larger wildfires occurred in Pushmataha County (1600 acres burned), Latimer County (1500 acres burned), and Le Flore County (1500 acres burned).

Local fire departments along with Oklahoma Forestry Services, the Bureau of Indian Affairs and the Oklahoma Army National Guard battled those blazes, many of which threatened structures. Several outbuildings were burned but no homes were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 5:05 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 11, 5:05 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
505 AM CST FRI MAR 11 2011

.DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL. SFC WINDS WILL BE THE MAIN
CONCERN...WITH SPEEDS INCREASING ABV 15 KTS BY 16Z WITH GUSTS NEAR
25 KTS. WINDS SHOULD SUBSIDE BY 00Z. WEAK COLD FROPA WILL AFFECT KBVO
TAF SITE LATE IN THE PERIOD...BRINGING A WIND SHIFT TO THE NORTH
BUT LOW CIGS ARE NOT EXPTD AT THIS TIME.

LACY

&&

.PREV DISCUSSION... /ISSUED 310 AM CST FRI MAR 11 2011/

DISCUSSION...
THE FIRST CONCERN FOR THIS FORECAST WILL BE FIRE WEATHER CONDITIONS.
THE FIRE WEATHER WATCH CURRENTLY IN EFFECT WILL BE UPGRADED TO A RED
FLAG WARNING FOR THIS AFTERNOON... AS LATEST MODEL DATA CONTINUE TO
SUPPORT ALL CRITERIA BEING MET ACROSS THE WATCH AREA. TEMPERATURES
WARMING INTO THE MID 70S THIS AFTERNOON ACCOMPANIED BY RH VALUES IN
THE TEENS SET THE STAGE. AS SURFACE LOW PRESSURE DEVELOPS IN THE
TEXAS AND OKLAHOMA PANHANDLES... THE PRESSURE GRADIENT WILL TIGHTEN
ACROSS THE REST OF OKLAHOMA... GENERATING STRONG AFTERNOON
SOUTHERLY WINDS. WITH DRY FINE FUELS ACROSS THE REGION... THIS
PRESENTS A DANGEROUS WILDFIRE SITUATION.

A WEAK COLD FRONT WILL MOVE INTO THE AREA OVERNIGHT TONIGHT. WHILE
NOT HAVING MUCH OF AN EFFECT ON TEMPERATURES... IT WILL LESSEN THE
WINDS... GREATLY HELPING TO MITIGATE THE FIRE DANGER. PLEASANT
SPRING-LIKE WEATHER WILL PREVAIL OVER THE WEEKEND. THE NEXT CHANCES
FOR PRECIPITATION WILL BE OVERNIGHT SATURDAY NIGHT INTO SUNDAY
MORNING... AND AGAIN OVERNIGHT SUNDAY NIGHT INTO MONDAY MORNING AS A
COUPLE OF WEAK... FAST MOVING UPPER WAVES TRAVERSE THE REGION. ABOVE
NORMAL TEMPERATURES... WITH MINIMAL PRECIPITATION CHANCES WILL
CHARACTERIZE THE WEATHER FOR THE UPCOMING WORK WEEK AS GENERAL ZONAL
UPPER FLOW PREVAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  42  68  43 /   0   0   0  20
FSM   71  43  70  51 /   0   0   0  30
MLC   73  46  70  50 /   0   0   0  10
BVO   74  35  65  37 /   0   0   0  20
FYV   69  40  67  44 /   0   0   0  40
BYV   67  41  67  42 /   0   0   0  40
MKO   73  42  66  45 /   0   0   0  20
MIO   69  38  67  38 /   0   0   0  30
F10   73  43  67  44 /   0   0   0  20
HHW   72  48  71  52 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON FRIDAY TO 8 PM FRIDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-
     OKZ073.

AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Mar 11, 5:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST FRI MAR 11 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST FRI MAR 11 2011

...CRITICAL FIRE WEATHER CONDITIONS LATER TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA NORTH OF I-40.
	ONSET...MIDDAY.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MIDDAY.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA ALONG AND WEST OF HIGHWAY 69.

DISCUSSION...

SOUTH WINDS WILL STRENGTHEN LATER TODAY AHEAD OF DEEPENING LOW
PRESSURE OVER THE TX PANHANDLE AND A COLD FRONT OVER KS. WIND
SPEEDS WILL GENERALLY BE IN THE 20 TO 25 MPH RANGE...WITH GUSTS UP
TO 35 MPH.

THE STRONG WINDS AND WARM TEMPERATURES WILL DROP RELATIVE
HUMIDITIES INTO THE 20 PERCENT RANGE THIS AFTERNOON. AS A
RESULT...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
OVER EASTERN OKLAHOMA...WITH VERY HIGH FIRE DANGER TO THE EAST OF
THERE INTO NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...

SEVERAL UPPER DISTURBANCES WILL PASS NEAR OR OVER THE REGION FROM
THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. LIFT FROM THESE SYSTEMS
WILL COMBINE WITH MODIFIED GULF MOISTURE RETURN TO BRING THE
CHANCE FOR THUNDERSTORMS. AT THIS TIME...ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.

A SURFACE PATTERN SIMILAR TO TODAY IS EXPECTED TO SET UP ON
THURSDAY AFTERNOON...ALTHOUGH LOW LEVEL MOISTURE WILL BE HIGHER BY
THIS TIME. SO WHILE THE FIRE DANGER WILL BE ELEVATED...CONDITIONS
ARE NOT EXPECTED TO REACH CRITICAL LEVELS. SOUTH WINDS WILL BE
BREEZY AS WELL.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

FIRE MANAGEMENT AGENCIES NEED TO BE ON THE ALERT FOR THE POTENTIAL
FOR AGGRESSIVE WILDFIRE CONDITIONS THIS AFTERNOON. ANY FIRE THAT
GETS GOING COULD GROW AND SPREAD RAPIDLY AND WILL BE DIFFICULT TO
CONTROL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 wildfire. Local standard time, as filed.

Wildfire, Pushmataha

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Pushmataha forecast zone
Reported by
Emergency Manager
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Latimer forecast zone
Reported by
Emergency Manager
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Le Flore forecast zone
Reported by
Emergency Manager

Wildfire, Haskell

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Haskell forecast zone
Reported by
Emergency Manager
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Wildfire, McIntosh

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
McIntosh forecast zone
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Wildfire, Okmulgee

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Okmulgee forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Wildfire, Okfuskee

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Okfuskee forecast zone
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Wildfire, Creek

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Creek forecast zone
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289828, 289830, 289831, 289833, 289835, 289836, 289837, 289838, 289839.